Pennsylvania, 2018Flash Flood in Pennsylvania, August 7, 2018
August 7, 2018 · NWS CTP · 1 event in 1 county or zone
Slow moving thunderstorms produced flash flooding in Sullivan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced flash flooding in Sullivan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 6:49 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 7, 6:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
749 PM EDT Tue Aug 7 2018
.SYNOPSIS...
Humid and stormy weather will continue through midweek with
strong to locally severe thunderstorms possible. Thursday looks
like a drier day before an unsettled pattern redevelops over
the weekend through early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Radar is starting to quiet down as the strongest cluster of
storms moves through the lower Susq Valley. HRRR indicates just
a couple of isolated cells after 00Z/8PM. So I trimmed the POPs
down showing a mainly quiet overnight.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
After a quiet night, convection will redevelop again on
Wednesday as the weakened frontal boundary remains over the
northeast US and an upper level trough begins to swing over the
Great Lakes.
There will be another Marginal Risk for severe storms with
moderate CAPE and slightly better deep layer shear than we saw
today. We could also see the threat for flooding rain with a
very juicy airmass in place. Models show PWATs at or around 2"
over the entire region back into the OH Valley. The wet summer
of 2018 shows no signs of abating soon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds over the weekend through early next week. Models and
ensembles show a cut off low developing over the OH Valley
by the end of the weekend. Widespread precipitation is likely
to the east of the low along the Appalachians into early next
week with some potential for a heavy rainfall threat
considering slow system movement. The distribution and intensity
of the rainfall will be sensitive to the evolution of the upper
low/trough. This will be something to monitor in the coming days
especially given how wet it has been this summer.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms could produce a brief
evening reduction in a few locations across eastern Pa. The
focus will then shift to areas of developing valley fog
overnight. Climatology suggests the valleys of northern Pa are
most susceptible to locally dense fog. However, increasing
clouds ahead of an approaching front could limit the radiational
cooling and fog potential across western Pa late tonight.
Across eastern Pa, mostly clear skies and a calm wind the entire
night could allow dense valley fog to form.
Any fog should dissipate between 13Z-15Z. However, numerous
showers and thunderstorms associated with an approaching front
will bring brief localized reductions Wed PM.
.Outlook...
Wed...Morning fog possible. Afternoon TSRA impacts possible.
Thu...Morning fog possible.
Fri-Sat...Scattered afternoon TSRA impacts possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte/Steinbugl
NEAR TERM...La Corte/Ceru
SHORT TERM...Ceru/Tyburski
LONG TERM...Steinbugl
AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 7, 3:38 AM EST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 3:22 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MOUNT CARMEL 40.80N 76.41W
08/07/2018 NORTHUMBERLAND PA 911 CALL CENTER
1 TREE DOWN IN MT CARMEL TOWNSHIP.
&&
EVENT NUMBER CTP1802103
JRBLocal storm report, Aug 7, 3:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG ASHLAND 40.87N 78.33W
08/07/2018 CLEARFIELD PA 911 CALL CENTER
WIRES DOWN AT INTERSECTION OF RT 61 AND RT 54.
&&
EVENT NUMBER CTP1802104
JRBLocal storm report, Aug 7, 4:30 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MILLERSTOWN 40.28N 78.30W
08/07/2018 BLAIR PA 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
EVENT NUMBER CTP1802105
JRBLocal storm report, Aug 7, 4:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG NEW BLOOMFIELD 40.42N 77.19W
08/07/2018 PERRY PA 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1802106
JRBSpecial weather statement, Aug 7, 4:46 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT TUE AUG 7 2018
PAZ059-066-072215-
Lancaster PA-Lebanon PA-
546 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...
At 545 PM EDT, Doppler radar indicated a strong thunderstorm over
Timber Hills, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Lebanon, Ephrata, Elizabethtown, Lititz, Palmyra, Manheim, Annville,
East Petersburg, Cornwall, Akron, Leola, Denver, Campbelltown,
Rothsville, Pleasant Hill, Lebanon South, Cleona, Brickerville,
Schaefferstown and Quentin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 7617 4015 7659 4019 7660 4020 7657
4027 7660 4034 7656 4033 7617 4029 7612
TIME...MOT...LOC 2145Z 278DEG 20KT 4025 7649
KFSpecial weather statement, Aug 7, 5:01 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018
PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...
At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.
Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.
Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.
LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
3993 7600 3987 7599 3987 7600 3985 7602
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615
KFFlash Flood, Sullivan
- When
- August 7, 7:00 PM EST to 9:00 PM EST
- Where
- Sullivan County, 2.93 mi ESE of Hugos Corners to 3.96 mi ESE of Millview
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.550, -76.550
Four roads were washed out and a bridge was structurally damaged in Forks Township. Flash flooding also reported in Dushore where water rescues took place.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781307.